7 Steps to Treating Hypoglycemia

Gabby
By GabbyPA Latest Reply 2013-05-29 12:51:09 -0500
Started 2013-05-19 10:58:43 -0500

This is something that most of us will experience at some point in our diabetic journey. This article is very concise and offers great tips on treating your low episodes. Print it out, share it with your family or keep a copy of it at work so people around you will know what to do for you, if you cannot do for yourself.
*******************************************************
By Everyday health
http://www.everydayhealth.com/diabetes/treati...

By Dennis Thompson Jr.
Medically reviewed by Lindsey Marcellin, MD, MPH

Hypoglycemia, or low blood sugar, is a scary side effect of the disease that requires fast treatment. When someone with diabetes begins experiencing low blood sugar symptoms, any delay increases the chance that the hypoglycemia could escalate into a life-threatening illness. Left untreated or not treated promptly, hypoglycemia can result in seizures, coma, permanent damage to the nervous system, and death.

Here are the steps you need to take if your diabetes management plan has failed and you begin to have the low blood sugar symptoms that indicate an episode of hypoglycemia:

1. Recognize the symptoms. The symptoms of hypoglycemia vary from person to person, but anyone taking insulin or diabetes medication should know what they are. Low blood sugar symptoms include: read more…http://www.everydayhealth.com/diabetes/treati...


9 replies

Just Joyce
Just Joyce 2013-05-22 11:53:41 -0500 Report

Gabby having the list at work would only be helpful if coworkers know you are diabetic. If you haven't told them or anyone you work with they won't know what is wrong. Not everyone will tell anyone they have diabetes which could end up putting them in a bad situation if something should happen to them at work.

Type1Lou
Type1Lou 2013-05-19 12:13:32 -0500 Report

Thanks Gabby…great article. The only thing I would add is to be aware of the expiration date on the glucagon kit and replace it when it does expire…I think that's part of the reason I was hospitalized with a hypo back in 2010…the glucagon my husband injected was past its expiration.

Gabby
GabbyPA 2013-05-21 01:01:51 -0500 Report

Oh my. How long to they generally last? I have not purchased one because I had never had any lows. But now that I am on insulin, I have had 3, one that was not fun at all. So I have been looking into getting one for our first aid kit.

CJ55
CJ55 2013-05-23 07:08:23 -0500 Report

Hi Gabby, It is funny you are talking about the glucagon kit because I was just looking at mine 2 days ago. Yep sure enough, mine expired last month. It was good for exactly 1 year. So now I need to go back to my endo and get a new script for another one.

CJ55
CJ55 2013-05-26 23:56:08 -0500 Report

Hi Gabby.. Generally, they last one year and mine here in NC with my Insurance cost me 35.00. I se my Endo on Friday and I will be getting a new one this weekend, I will let you know if it changes. I have Blue Cross Blue Shield Insurance.

CJ55
CJ55 2013-05-27 00:05:30 -0500 Report

Also, I have had BS in the low 30's and have been able to correct it without taking the shot although a few times I probably should have. The lowest I have ever been was 29. That was scary, my entire left side of my face fell and the ER Drs thought I had a stroke. I didn't have the pen at that time and I sure did need it. It took me almost 50 mins to get my sugar to move upwards. My entire ride to the ER. It was very scary!! I am used to lows now, but for yourself where you are not used to lows, be careful and at the first sign of being low do a BS check. I can drop from 95 to 30 in just mins. Please be careful Gabby. Hugz to you…

Gabby
GabbyPA 2013-05-29 12:51:09 -0500 Report

Thank you. Yes, I am trying to pay close attention to "why" I experience them. So far I have not found that pattern.

CJ55
CJ55 2013-05-27 00:05:27 -0500 Report

Also, I have had BS in the low 30's and have been able to correct it without taking the shot although a few times I probably should have. The lowest I have ever been was 29. That was scary, my entire left side of my face fell and the ER Drs thought I had a stroke. I didn't have the pen at that time and I sure did need it. It took me almost 50 mins to get my sugar to move upwards. My entire ride to the ER. It was very scary!! I am used to lows now, but for yourself where you are not used to lows, be careful and at the first sign of being low do a BS check. I can drop from 95 to 30 in just mins. Please be careful Gabby. Hugz to you…

Type1Lou
Type1Lou 2013-05-21 12:07:41 -0500 Report

I believe they are generally good for about a year. There is an expiration date listed on the package. I haven't had to use one since 2010 (it was that episode that led me to discover Diabetic Connect) but get a new RX when I reach the expiration date…better safe than hospitalized…or worse!